South Carolina, 2016

Damaging Winds in South Carolina, April 1, 2016

April 1, 2016 · NWS CAE · 6 events in 3 counties and zones

A strong cold front approached the region from the west during the afternoon hours. Strong to severe thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong cold front approached the region from the west during the afternoon hours. Strong to severe thunderstorms developed ahead of the front. The storms produced strong damaging winds and some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 1, 12:56 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 1, 12:56 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT FRI APR 1 2016

.SYNOPSIS...
A COLD FRONT OVER THE APPALACHIANS WILL SLOWLY PUSH EASTWARD
AND CROSS THE MIDLANDS AND CSRA LATE TONIGHT INTO EARLY SATURDAY.
DRY HIGH PRESSURE WILL BUILD OVER THE REGION SATURDAY NIGHT AND
PERSIST INTO EARLY NEXT WEEK. COOLER TEMPERATURES ARE FORECAST FOR
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TORNADO WATCH CONTINUES FOR SOUTHERN SOUTH CAROLINA UNTIL 3 PM.

NEXT ROUND OF CONVECTION MOVING INTO THE CSRA THIS AFTERNOON.
LOW AND MID LEVEL JETS ARE NOT FORECAST TO BE AS STRONG AS THIS
MORNING...ALTHOUGH INSTABILITY WILL BE SIGNIFICANTLY HIGHER.

THE THREAT OF STRONG TO SEVERE THUNDERSTORMS AS WELL AS
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WILL CONTINUE THIS
AFTERNOON INTO TONIGHT. MANY AREAS COULD SEE FROM 1 TO 2 INCHES
WITH ISOLATED AMOUNTS UP TO 3 INCHES FOR THE EVENT. SPC HAS THE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS WITH A SMALLER THREAT OF
LARGE HAIL.

AS THE COLD FRONT APPROACHES THE AREA TONIGHT...ALL OF THE MODELS
INDICATE A WEAK WAVE DEVELOPING ALONG THE FRONTAL BOUNDARY. THIS
WILL ENHANCE THE THREAT OF HEAVY RAINFALL AND WIDELY SCATTERED
STRONG/SEVERE THUNDERSTORMS MAINLY ACROSS THE EASTERN HALF OF THE
STATE. THE AREA WILL BE UNDER RIGHT ENTRANCE REGION OF H250 JET
MAX OVER THE SRN APPALACHIANS. WPC GUIDANCE INDICATES THAT SRN
MIDLANDS/CSRA MAY BE THE FOCUS FOR WIDESPREAD HEAVIER RAINFALL.

WILL CONTINUE WITH CATEGORICAL POPS TODAY AND TONIGHT. AFTERNOON
HIGHS EXPECTED TO REACH THE UPPER 70S AND LOWER 80S WITH OVERNIGHT
LOWS FROM THE UPPER 50S PIEDMONT TO THE MID 60S EAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
MODELS INDICATE THAT THE COLD FRONT WILL SLOWLY MOVE ACROSS THE
STATE DURING THE FIRST HALF OF THE DAY. EXPECT THE FRONT TO MOVE
OFF THE COAST BY EARLY AFTERNOON. CHANCES FOR RAINFALL WILL
DECREASE FROM W TO E THROUGH THE MORNING HOURS ACROSS THE CWA.
HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR THE REMAINDER OF THE
WEEKEND. TEMPERATURES WILL BE COOLER BEHIND THE FRONT BUT CLOSE
TO NORMAL FOR EARLY APRIL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY THROUGH TUESDAY...THE WEATHER LOOKS DRY AS HIGH PRESSURE
BUILDS INTO THE REGION BEHIND THE FRONT. A CLIPPER COLD FRONT
MOVES THROUGH EARLY TUESDAY BUT MOISTURE LIMITED. SLIGHT CHANCE
SHOWERS NORTH. BEHIND THAT SYSTEM MORE HIGH PRESSURE BUILD
SOUTHWARD INTO THE REGION FOR WEDNESDAY. ANOTHER SYSTEM WILL
APPROACH FROM THE NW/W ON THURSDAY WHICH MAY PRODUCE SHOWERS AND A
FEW THUNDERSTORMS. PRECIPITATION MAY LINGER INTO EARLY FRIDAY BEFORE
HIGH PRESSURE BUILDS IN FROM THE WEST LATER IN THE DAY. TEMPERATURES
NEAR OR SLIGHTLY BELOW NORMAL FOR MUCH OF THE PERIOD. COULD SEE A
CHILLY MORNING WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE
AREA. CURRENTLY FORECASTING TEMPERATURES RANGING FROM THE UPPER 30S
NORTH TO LOWER 40S SOUTH. WILL HAVE TO WATCH FOR THE POTENTIAL FOR
SOME FROST ACROSS THE NORTHERN MIDLANDS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE FOR CIG AND VSBY RESTRICTIONS THROUGH SATURDAY
MORNING.

ALL MODELS INDICATE SHOWERS AND THUNDERSTORMS MOVING INTO THE
CSRA AT 18Z. WIDESPREAD CONVECTION WILL OVERSPREAD THE TAF SITES
THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AHEAD OF AN APPROACHING
COLD FRONT WILL HOLD CONVECTION ACROSS THE TAF SITES OVERNIGHT
WITH ASSOCIATED CIG AND VSBY RESTRICTIONS. SOUTH TO SOUTH WINDS
WILL BE STRONG AND GUSTY THIS AFTERNOON.

THE COLD FRONT WILL CROSS THE TAF SITES EARLY SATURDAY MORNING
WITH VFR CONDITIONS DEVELOPING BY MIDDAY.

EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS POSSIBLE SATURDAY
AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Apr 1, 2:07 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT FRI APR 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 PM EDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SPC HAS MUCH OF THE AREA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON AND
TONIGHT COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE
DAMAGING WIND GUSTS ALONG WITH HAIL. LOCALLY HEAVY RAINFALL COULD
LEAD TO SOME FLOODING IN URBAN LOCATIONS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSEASONABLY CHILLY TEMPERATURES POSSIBLE WEDNESDAY MORNING AS
COLD HIGH PRESSURE SETTLES OVER THE AREA. OVERNIGHT LOWS AT THIS
TIME ARE EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S. SOME
FROST IS POSSIBLE ACROSS THE NORTHERN MIDLANDS. OTHERWISE NO
ACTIVE WEATHER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 2:24 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT FRI APR 1 2016

SCZ018-020-025>027-030-036-012015-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-ORANGEBURG-EDGEFIELD-AIKEN-
324 PM EDT FRI APR 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
SALUDA...SOUTHWESTERN NEWBERRY...EDGEFIELD...EAST CENTRAL
MCCORMICK...SOUTHWESTERN LEXINGTON AND AIKEN COUNTIES...

AT 319 PM...WEATHER RADAR SHOWED A CLUSTER OF THUNDERSTORMS IN THE
SOUTH MIDLANDS EXTENDING FROM BARNWELL COUNTY WESTWARD INTO EDGEFIELD
COUNTY. MOVEMENT WAS NORTHEAST NEAR 35 MPH. THE STORMS WILL AFFECT
MUCH OF SALUDA...AIKEN...LEXINGTON COUNTIES. EXPECT WIND GUSTS NEAR
40 MPH AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE
AREAS.

LAT...LON 3396 8205 3396 8201 3409 8192 3413 8187
      3414 8188 3425 8179 3373 8105 3334 8159
      3380 8219
TIME...MOT...LOC 1919Z 236DEG 52KT 3376 8168
Local storm report, Apr 1, 2:53 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT FRI APR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 NNE GLOVERVILLE       33.55N 81.80W
04/01/2016  U0.25 INCH       AIKEN              SC   LAW ENFORCEMENT

            HAIL; SIZE UNKNOWN REPORTED IN WARRENVILLE,
            SC. TIME ESTMD BY RADAR.

&&

DA

The radar

The Columbia radar (KCAE), 15 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
April 1, 3:03 PM EST
Where
Lexington County, 0.77 mi S of Barr
Measured
55 kt (63 mph) estimated gust
Reported by
Unknown
Coordinates
33.919, -81.280

NWS Storm Report Page received a report of a tree down off of Muddy Springs Road.

Thunderstorm Wind, Richland

When
April 1, 3:03 PM EST
Where
Richland County, 3.1 mi W of Gadsden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.855, -80.824

Law enforcement reported a tree down at the intersection of Clarkson Road and Bluff Road.

Thunderstorm Wind, Lexington

When
April 1, 3:14 PM EST
Where
Lexington County, 0.52 mi WNW of Red Bank
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.932, -81.239

Law enforcement reported tree in the roadway at the intersection of Stump Road and Highway 6.

Thunderstorm Wind, Lexington

When
April 1, 3:19 PM EST
Where
Lexington County, 0.98 mi N of (Cae)columbia Metro
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Official NWS Observations
Coordinates
33.944, -81.122

The ASOS at Columbia Metro Airport reported a wind gust of 51 mph.

Thunderstorm Wind, Richland

When
April 1, 3:20 PM EST
Where
Richland County, 1.39 mi SSE of St Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.012, -81.069

Law enforcement reported trees down along I-126 near the Greystone Boulevard interchange.

Thunderstorm Wind, Sumter

When
April 1, 4:13 PM EST
Where
Sumter County, 0.93 mi N of Pinckney Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.993, -80.499

Law enforcement reported trees down near the intersection Fish Road and Raccoon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619013, 619014, 619015, 619016, 619017, 619018.